Alcohol and Medicines or Other Drugs | Alcohol
Alcohol affects the brain, body and mental health, with repeated use changing reward, stress and inhibitory systems.
Alcohol can interact with prescription medicines, over-the-counter products and other drugs.
Some interactions change how alert or coordinated a person is. Others affect how a medicine is metabolised. The most dangerous combinations can suppress breathing and consciousness.
Alcohol with opioids
Combining alcohol with opioids can be particularly dangerous.
Both can suppress brain systems involved in breathing. Together they can produce profound sedation, respiratory depression, coma and fatal overdose.
This risk applies to prescribed opioids as well as illicit opioids.
A person does not have to appear dramatically intoxicated before respiratory suppression becomes dangerous.
Alcohol with benzodiazepines
Benzodiazepines such as diazepam, lorazepam, clonazepam and alprazolam also depress central nervous system activity.
Alcohol and benzodiazepines can amplify one another's sedating and impairing effects, increasing the risk of falls, accidents, memory loss, loss of consciousness and overdose.
Sleeping medicines and other sedatives
Other sedating medicines can interact with alcohol too, including some sleeping tablets, antihistamines, antipsychotic medicines and medicines used for pain.
The exact risk depends on the drug, dose, individual and amount of alcohol.
Antidepressants
The relationship between alcohol and antidepressants is more varied than a simple rule that alcohol “cancels them out.”
Alcohol may worsen depression, impair judgement, increase sedation with some medicines, reduce adherence and in some circumstances interfere with treatment response. Particular antidepressants may also have specific interaction risks.
Someone taking an antidepressant should therefore follow the advice provided for that particular medicine rather than assuming all antidepressants interact with alcohol in the same way.
Other substances
Alcohol can also interact unpredictably with cannabis, stimulants and other recreational drugs.
A stimulant, for example, may reduce the sensation of sedation without removing alcohol-related impairment. Feeling more awake does not mean somebody is less intoxicated.
Mixed-substance intoxication is often more difficult to assess because one substance can disguise some outward effects of another while physiological risk continues to rise.
When in doubt, the question should not be merely whether two substances are individually familiar. It should be whether their effects combine in ways that increase sedation, cardiovascular strain, impaired judgement, toxicity or overdose risk.


